Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 13, NWS Elko, NV

September 14, 2022Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Sep 14, 2022, 5:51 PM PDT for Elko County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2022, 5:51 PM PDT (00:51 UTC)
Expired
Sep 14, 2022, 8:29 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

The radar

The Elko radar (KLRX), 99 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2022-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2022-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
3767 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

233 
WGUS55 KLKN 150051
FFWLKN
NVC007-150345-
/O.NEW.KLKN.FF.W.0013.220915T0051Z-220915T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
551 PM PDT Wed Sep 14 2022

The National Weather Service in Elko has issued a

* Flash Flood Warning for...
  Western Elko County in northeastern Nevada...

* Until 845 PM PDT.

* At 551 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 0.25 to 0.75 inches in 
  1 hour. Additional rainfall amounts of 0.2 to 0.7 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  the 10 mile stretch of State Route 225 (Mountain City Highway) 
  just north of the Tuscarora turnoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 4130 11583 4121 11568 4116 11573 4116 11584
      4121 11592 4127 11591

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.25-0.75 INCHES IN 1 HOUR

$$

96
1 follow-up statement
583 
WGUS75 KLKN 150329
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
829 PM PDT Wed Sep 14 2022

NVC007-150339-
/O.CAN.KLKN.FF.W.0013.000000T0000Z-220915T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elko NV-
829 PM PDT Wed Sep 14 2022

...FLASH FLOOD WARNING IS CANCELLED FOR WESTERN ELKO COUNTY...

The heavy rain has ended, but light rainfall continues in the area. 
Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flood Watch remains in effect until 500 AM PDT Thursday for 
portions of eastern Nevada, north central Nevada, northeast Nevada 
and south central Nevada.

LAT...LON 4130 11583 4121 11568 4116 11573 4116 11584
      4121 11592 4127 11591

$$

84

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 2:11 PM PDT, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 14, 2:11 PM PDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Elko NV
211 PM PDT Wed Sep 14 2022

.SYNOPSIS...Widespread subtropical moisture lingering over the
Great Basin will bring additional showers and thunderstorms today
through early tonight. Some thunderstorms could contain heavy
rainfall and isolated flash flooding. Lesser chances for rain
exist through the weekend mainly across northern Nevada. A
stronger storm system is expected to move through the region early
next week.

&&

.SHORT TERM...This afternoon through Thursday night

Ample subtropical moisture remains present in central and eastern
Nevada which will bring another round of showers and
thunderstorms this afternoon into the early nighttime hours
triggered by a continued stream of shortwaves moving through the
longwave trof in the West. The strongest storms will bring heavy
rain which could lead to isolated flash flooding and therefore the
Flood Watch remains in effect for all except Humboldt County
through tonight. Small hail is also possible with the stronger
storms. Winds will in general be fairly light except some
thunderstorms could produce stronger gusty winds. Skies will be
hazy to smokey, especially in western Nevada closer to the smoke
from the fires in California. Highs will be in the 60's and 70's
today and lows will mainly be in the 40's and 50's tonight.

Patchy fog is possible in the early morning hours on Thursday, but
is not expected to be widespread and will be limited to areas that
are able to clear out some. Showers and thunderstorms will
develop again on Thursday and coverage looks to be extended a
little further westward then originally thought, though best
chance for wetting rains will remain in eastern Nevada.
Thunderstorm coverage overall will not be as widespread and storms
not as strong, and therefore the flash flooding threat will be on
the decrease. Highs will continue to be in the 60's and 70's with
lows mainly in the 40's and 50's.

.LONG TERM...Friday through next Wednesday.

Active weather looks to continue for the forecast period with
model agreement seeing Friday catch the remnants of this mid-week
system. Latest from guidance still expects showers to exit with
last of the system and best chances of rainfall settled along the
Northern Nevada border. For the weekend, activity looks to press
on as models see a new trough descend into the Pacific Northwest
Friday night before digging south Saturday down the West Coast.
With the descent of the trough and its closed low, latest runs
expect enough instability and moisture to create showers for
northern and parts of eastern Nevada that afternoon. Heading into
Sunday, conditions look a bit drier for the region as the closed
upper-level low descends down to the California Coast. However,
activity will look to continue in the form of winds thanks to a
good southerly flow and a mild upper-level jet streak. Look for
the strongest winds to settle in south-central Nevada alongside
White Pine county for the afternoon.

As for Monday, model agreement expects the low and its frontal
system to make landfall creating yet another day of active
weather. Ahead of the front, look for a secondary jet streak to
aid in stronger winds with the strongest winds expected to focus
around South-Central Nevada that afternoon. Behind the front
chances for showers do look possible. However, latest guidance has
been very limiting compared to yesterdays outlook with best
chances situated along Eastern Nevada Monday night. Snow could
still be present for the overnight, but expect it to be limited to
mountain peaks. By Tuesday, model agreement begins to break down
with latest GFS runs quick to have the trough exit and replaced
with the ridge by the mid-week. Meanwhile, the ECMWF is more
geared towards a longer stay by the trough and frontal boundary.
For now, latest guidance prefers to lean more towards the GFS
outlook with drier conditions currently expected for the Sliver
State.

Temperature wise, seasonable temperatures are expected to hold on
for the end of the week with afternoon high staying in the 70s to
80s through Saturday. However, expect temperatures to cool off
behind the frontal system Monday with highs expected to drop into
60s to low 70s clear through Wednesday. Overnight temperatures
will look to cool off as well, with low temperatures dropping
from the high 40s clear into the mid to upper 30s by next week.

&&

.AVIATION...Active weather will look to be present at all
terminals today with chances of showers and thunderstorms at or
within the vicinity of each terminal. Latest from the high
resolution models has potential for these storms to produce heavy
rain that could reduce visibility. Combined with lower ceilings,
potential for brief MVFR and IFR conditions can occur with best
chances currently hanging around KELY and KEKO for the day.
Currently, latest radar and satellite has already begun to see
development, but expect higher chances of impact to the terminals
to be closer to the evening hours. Conditions do look to dry out
in the overnight with most terminals returning to VFR conditions
with some high cloud decks. Look for showers to return once again
Thursday afternoon with potential for impacts at all terminals.

&&

.FIRE WEATHER...Elevated humidity with good overnight recoveries
along with showers and thunderstorms will continue today and
Thursday across central and northeastern Nevada although much of
western Humboldt county could remain dry. This will limit fire
weather concerns for the next few days. Western Humboldt county
will be a drier exception but general winds will remain light and
primarily terrain/diurnally driven.

&&

.HYDROLOGY...Ample subtropical moisture from the remnants of
tropical storm Kay will result in additional showers and
thunderstorms across much of central and northeastern Nevada
today. With anomalously high atmospheric moisture across the
region the threat of heavy rainfall and flash flooding continues
through tonight. Storm motions will be a bit higher today limiting
residence time but a better convective environment with more
instability could result in higher rain rates with individual
cells. The flash flood watch continues through tonight.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for Northeastern Nye County-
Northern Elko County-Northern Lander County and Northern Eureka
County-Northwestern Nye County-Ruby Mountains and East Humboldt
Range-South Central Elko County-Southeastern Elko County-
Southern Lander County and Southern Eureka County-Southwest Elko
County-White Pine County.

&&

90/94/94/90

In the hours before

Special weather statement, Sep 14, 4:41 PM PDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Elko NV
441 PM PDT Wed Sep 14 2022

NVZ037-041-150015-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-
441 PM PDT Wed Sep 14 2022

...A strong thunderstorm will impact portions of northern Nye and
south central Eureka Counties through 515 PM PDT...

At 441 PM PDT, Doppler radar was tracking a strong thunderstorm 32
miles southeast of Hickison Summit, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Nye and
south central Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3894 11640 3898 11652 3922 11644 3913 11612
TIME...MOT...LOC 2341Z 211DEG 18KT 3905 11638

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

96
Special weather statement, Sep 14, 4:48 PM PDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Elko NV
448 PM PDT Wed Sep 14 2022

NVZ031-038-150015-
Southwest Elko County NV-Northern Elko County NV-
448 PM PDT Wed Sep 14 2022

...A strong group of thunderstorms will impact portions of
northwestern Elko County through 515 PM PDT...

At 446 PM PDT, Doppler radar was tracking a strong group of
thunderstorms 11 miles southeast of Tuscarora, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
North Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4109 11612 4133 11621 4156 11574 4116 11549
TIME...MOT...LOC 2346Z 267DEG 7KT 4120 11607

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SS
Special weather statement, Sep 14, 4:58 PM PDT, 53 minutes before
Special Weather Statement
National Weather Service Elko NV
458 PM PDT Wed Sep 14 2022

NVZ036-150030-
Northern Lander County and Northern Eureka County NV-
458 PM PDT Wed Sep 14 2022

...A strong thunderstorm will impact portions of northeastern Lander
and northwestern Eureka Counties through 530 PM PDT...

At 458 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Crescent Valley, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Lander
and northwestern Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4039 11679 4041 11686 4059 11684 4050 11656
TIME...MOT...LOC 2358Z 212DEG 10KT 4044 11679

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

DP
Special weather statement, Sep 14, 5:10 PM PDT, 41 minutes before
Special Weather Statement
National Weather Service Elko NV
510 PM PDT Wed Sep 14 2022

NVZ036-150045-
Northern Lander County and Northern Eureka County NV-
510 PM PDT Wed Sep 14 2022

...A strong thunderstorm will impact portions of northwestern Eureka
County through 545 PM PDT...

At 510 PM PDT, Doppler radar was tracking a strong thunderstorm near
Beowawe, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Emigrant Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4049 11639 4053 11646 4069 11636 4059 11621
TIME...MOT...LOC 0010Z 225DEG 14KT 4056 11638

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DP
Special weather statement, Sep 14, 5:15 PM PDT, 36 minutes before
Special Weather Statement
National Weather Service Elko NV
515 PM PDT Wed Sep 14 2022

NVZ037-150045-
Southern Lander County and Southern Eureka County NV-
515 PM PDT Wed Sep 14 2022

...A strong thunderstorm will impact portions of east central Lander
County through 545 PM PDT...

At 515 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Grass Valley, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Lander
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3975 11691 3980 11701 4000 11691 3985 11660
TIME...MOT...LOC 0015Z 222DEG 8KT 3982 11690

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DP
Special weather statement, Sep 14, 5:33 PM PDT, 18 minutes before
Special Weather Statement
National Weather Service Elko NV
533 PM PDT Wed Sep 14 2022

NVZ033-039-150100-
Southeastern Elko County NV-South Central Elko County NV-
533 PM PDT Wed Sep 14 2022

...A strong thunderstorm will impact portions of east central Elko
County through 600 PM PDT...

At 532 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Oasis, moving northeast at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Silver Zone Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4082 11438 4096 11448 4113 11429 4093 11408
TIME...MOT...LOC 0032Z 233DEG 5KT 4093 11436

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SS

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 5:04 PM PDTAreal Flood AdvisoryLKNLander4 hr
Sep 14, 5:10 PM PDTSpecial Weather StatementLKN35 min
Sep 14, 5:15 PM PDTSpecial Weather StatementLKNLander30 min
Sep 14, 5:33 PM PDTSpecial Weather StatementLKN27 min
Sep 14, 5:36 PM PDTAreal Flood AdvisoryLKNLander, Nye3 hr
Sep 14, 5:38 PM PDTAreal Flood AdvisoryLKNNye3 hr
Sep 14, 6:09 PM PDTFlash Flood WarningLKNElko, Eureka3 hr
Sep 14, 6:33 PM PDTAreal Flood AdvisoryLKNElko3 hr
Sep 14, 7:02 PM PDTAreal Flood AdvisoryLKNElko3 hr
Sep 14, 7:27 PM PDTFlash Flood WarningLKNElko2 hr
Sep 14, 8:01 PM PDTFlash Flood WarningLKNNye52 min
Sep 14, 9:02 PM PDTAreal Flood AdvisoryLKNNye3 hr
Sep 15, 12:49 PM PDTSpecial Weather StatementLKNHumboldt26 min
Sep 15, 12:53 PM PDTSpecial Weather StatementLKN37 min
Sep 15, 1:13 PM PDTSpecial Weather StatementLKN32 min
Sep 15, 1:16 PM PDTAreal Flood AdvisoryLKNElko2 hr
Sep 15, 1:28 PM PDTFlash Flood WarningLKNElko2 hr
Sep 15, 1:31 PM PDTSpecial Weather StatementLKN29 min
Sep 15, 1:36 PM PDTSpecial Weather StatementLKN39 min
Sep 15, 1:56 PM PDTSpecial Weather StatementLKN49 min
Sep 15, 2:08 PM PDTSpecial Weather StatementLKN52 min
Sep 15, 2:15 PM PDTSpecial Weather StatementLKN45 min
Sep 15, 3:12 PM PDTSpecial Weather StatementLKN48 min
Sep 15, 4:39 PM PDTSpecial Weather StatementLKNEureka36 min

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.